High Wind, Kern Cty Mtns
- When
- March 23, 2:20 AM PST to 7:27 AM PST
- Where
- Kern Cty Mtns forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- RAWS
High winds recorded at the Bird Springs Pass RAWS station.
A trough of low pressure moving through California brought strong winds to the Kern County Mountains and Desert areas on March 23. Although most of the wind gusts were 40 to 50 mph, there were a few gusts as high as 56 mph at Jawbone RAWS and Cache Creek APRS station.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A trough of low pressure moving through California brought strong winds to the Kern County Mountains and Desert areas on March 23. Although most of the wind gusts were 40 to 50 mph, there were a few gusts as high as 56 mph at Jawbone RAWS and Cache Creek APRS station. At the Bird Spring Pass RAWS station, winds gusted 70 to 79 mph for several hours, while Mojave AWOS gusted to 62 mph. No damage was reported from the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 22, 9:55 PM PST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1055 PM PDT SUN MAR 22 2015
.UPDATE...
ISSUED A WIND ADVISORY FOR THE KERN COUNTY MOUNTAINS AND DESERT AND
INDIAN WELLS VALLEY. INCREASED COVERAGE OF THUNDERSTORMS TO
SCATTERED FOR THE SIERRA IN MARIPOSA AND MADERA COUNTIES. ADDED
ISOLATED RAIN SHOWERS TO THE CENTRAL SAN JOAQUIN VALLEY FOR TONIGHT.
&&
.SYNOPSIS...
A WEAK STORM SYSTEM WILL BRUSH THE NORTHERN PORTION OF THE AREA...
WITH PRECIPITATION POSSIBLE MAINLY OVER THE SOUTHERN SIERRA NEVADA
AND KERN COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. DRY
WEATHER AND ABOVE NORMAL TEMPERATURES WILL RETURN ON TUESDAY AND
CONTINUE THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
THE FIRST UPPER-LEVEL TROUGH BROUGHT GUSTY WINDS AND EAST OF THE
TEMBLORS AND DIABLO RANGE THIS EVENING...WITH THE STRONGEST WINDS
SO FAR TONIGHT AT SUNFLOWER VALLEY IN NORTHWESTERN KERN COUNTY.
WINDS FOR THE MOST PART HAVE REMAINED BELOW ADVISORY CRITERIA...
ALTHOUGH SUNFLOWER VALLEY DID SEE A GUST TO 45 MPH.
RADAR INDICATED A FEW ISOLATED SHOWERS FROM FRESNO COUNTY
NORTHWARD WITH THE FIRST TROUGH...BUT HAVE NOT SEEN ANY REPORTS OF
RAIN...SO SUSPECT PRECIPITATION WAS MAINLY VIRGA. DID RECEIVE A
REPORT OF A THUNDERSTORM NEAR MARIPOSA...SO HAVE ADDED ISOLATED
THUNDERSTORMS TO THE SOUTHERN SIERRA NEVADA AND FOOTHILLS IN
MARIPOSA AND MADERA COUNTIES TONIGHT.
SINCE THE FIRST UPDATE AT 0425Z MONDAY /2125 PDT THIS EVENING/...
THUNDERSTORMS HAVE BECOME MORE NUMEROUS OVER MARIPOSA COUNTY AND
YOSEMITE NATIONAL PARK AND INCREASED IN STRENGTH. A SIGNIFICANT
WEATHER ADVISORY WAS ISSUED FOR ONE STORM OVER YOSEMITE NATIONAL
PARK THAT RADAR INDICATED HAVING THE POTENTIAL FOR HALF-INCH HAIL.
HAVE ALSO RECEIVED A MEDIA REPORT OF SPRINKLES IN MADERA. THEREFORE
HAVE INCREASED THE POPS OVER MARIPOSA AND YOSEMITE NATIONAL PARK TO
SCATTERED/NUMEROUS AND ADDED ISOLATED LIGHT RAIN SHOWERS TO THE
CENTRAL SAN JOAQUIN VALLEY AS FAR SOUTH AS FRESNO.
THE OTHER MAIN CONCERN WITH THIS FIRST TROUGH...AS WELL AS THE
SECOND SYSTEM...IS THE WINDS OVER THE KERN COUNTY MOUNTAINS AND
BELOW THE PASSES. THE SHORT-RANGE HIGH-RESOLUTION MODELS SUPPORT
WINDS INCREASING OVER THE MOUNTAINS OVERNIGHT AS THE UPPER-LEVEL JET
PROVIDES SUPPORT. WINDS WILL CONTINUE MONDAY THROUGH MONDAY EVENING
WITH GUSTS TO AROUND 55 MPH...AND LOCALLY HIGHER IMMEDIATELY BELOW
THE PASSES. WINDS WILL SUBSIDE AFTER MIDNIGHT MONDAY NIGHT BUT
REMAIN STRONG THROUGH 12Z /0500 PDT/ TUESDAY. HAVE ISSUED A WIND
ADVISORY FOR THE KERN COUNTY MOUNTAINS AND DESERT AND THE INDIAN
WELLS VALLEY FROM 12Z MONDAY TO 12Z TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 118 PM PDT SUN MAR 22 2015/
DISCUSSION...SATELLITE IMAGERY SHOWS TWO WEAK TROUGHS OF LOW
PRESSURE MOVING INTO THE REGION WITH THE FIRST OVER CENTRAL
CALIFORNIA BRINGING MAINLY MID AND HIGH CLOUDS. THE SECOND, NOW
ABOUT 200 MILES WEST OF THE BAY AREA WILL MOVE ACROSS THE FORECAST
AREA TONIGHT AND EARLY MONDAY. THIS FEATURE WILL BRING SOME LIGHT
PRECIPITATION TO MAINLY THE SIERRA, HOWEVER AS THE TROUGH MOVES
THROUGH KERN COUNTY, TOPOGRAPHIC LIFT NEAR THE GRAPEVINE WILL
BRING A THREAT OF SOME LIGHT PRECIPITATION HERE TOO. OVERALL IN
THIS VERY DRY YEAR, YET ANOTHER WEAK AND INSIGNIFICANT SYSTEM.
BY LATER MONDAY AND TUESDAY, MODELS ARE IN GOOD AGREEMENT IN
BUILDING HEIGHTS OVER CENTRAL CALIFORNIA. A RATHER WEAK TRANSITORY
SHORTWAVE TROUGH WILL DIVE DOWN THE SIERRA ON WEDNESDAY BRINGING
YET ANOTHER SMALL CHANCE OF SOME SHOWERS, HOWEVER MOST AREAS WILL
STAY DRY. THE REMAINDER OF THE FORECAST WILL BE VERY FAMILIAR AS
YOU GUESSED IT, A RIDGE OF HIGH PRESSURE AND ITS ASSOCIATED ABOVE
NORMAL TEMPERATURES AND DRY WEATHER PERSIST INTO FRIDAY. BY THE
WEEKEND, OPERATION GFS AND ECMWF MODELS DIVERGE ON THEIR SOLUTIONS
WITH THE GFS KEEPING THE RIDGE OVER CALIFORNIA AS THE ECM PUSHES
IT EAST AND BRINGS A PACIFIC LOW TO A POSITION ABOUT 250 MILES
WEST OF THE BAY AREA. ENSEMBLE MODELS (MANY DIFFERING MODELS AND
OUTPUT CYCLES) HOWEVER KEEP THE RIDGE IN PLACE WITH JUST A WEAK
OFFSHORE LOW SO CONFIDENCE IN THE ECMWF PROJECTION IS LOW.
&&
.AVIATION... AREAS OF MVFR AND LOCAL IFR IN MOUNTAIN OBSCURATIONS
AND SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SIERRA NEVADA FROM
MADERA COUNTY NORTHWARD TONIGHT AND IN THE TEHACHAPI MOUNTAINS IN
UPSLOPE CLOUDS BEGINNING AFTER 06Z MONDAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR FOR
THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.
THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 03-22 83:1925 48:1964 58:1896 30:1898
KFAT 03-23 85:1926 48:1902 56:1998 34:1898
KFAT 03-24 83:1925 47:1904 59:1997 34:1945
KBFL 03-22 86:1915 45:1919 60:2004 32:1935
KBFL 03-23 86:1926 53:1964 58:2004 31:1917
KBFL 03-24 87:1926 51:1904 57:1909 32:1904
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 5 AM MONDAY TO 5 AM PDT TUESDAY FOR THE KERN
COUNTY MOUNTAINS AND DESERT AND THE INDIAN WELLS VALLEY
/CAZ095-098-099/.
&&
PUBLIC...SANGER
AVN/FW...BSO
PREV DISCUSSION...DUDLEY
SYNOPSIS...WP
WEATHER.GOV/HANFORDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1028 PM PDT SUN MAR 22 2015 CAZ096-230615- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA- 1028 PM PDT SUN MAR 22 2015 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MARIPOSA COUNTIES UNTIL 1115 PM PDT... AT 1026 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YOSEMITE NATIONAL...OR 15 MILES NORTHWEST OF YOSEMITE SOUTH ENTRANCE...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YOSEMITE VALLEY...YOSEMITE NATIONAL...TUOLUMNE MEADOWS...SNOW FLAT... YOSEMITE GLACIER POINT...TENAYA LAKE AND GIN FLAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3764 11967 3779 11979 3800 11948 3785 11930 TIME...MOT...LOC 0526Z 236DEG 46KT 3769 11979 SANGER
3 high wind. Local standard time, as filed.
High winds recorded at the Bird Springs Pass RAWS station.
The NWS owned APRS station at Mojave reported sustained winds 40-48 mph with gusts to 62 mph.
High winds at the AWOS at Mojave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564625, 564647, 564646.